Inhalant Dangers

While there are many risks with inhalant abuse, several dangers are unique to this method of getting high. Even when used for the intended purposes, inhaling everyday chemicals can be dangerous due to toxicity; thus, sniffing these chemicals on purpose can result in major health hazards and even death. Some gases have lethal potential when stored under high pressure and released for use and inhaled suddenly. They can instantly freeze the respiratory system of the user, causing sudden death. There is no indication that this is going to happen until the user inhales the vapors of the gas directly from the container and stops breathing due to frostbite. Other gases used are volatile chemical substances, such as butane or propane, and can ignite very easily, causing severe burns and/or death if exposed to even the slightest ignition possibility. When under the influence of inhalants, users may be too high to use caution and explosions and burns are frequent causes of accidental death due to inhalant use/abuse. Pneumonia, cardiac arrest and inhaling vomit are other common risks with inhalant use/abuse. Some solvents (such as paint thinner or wood grain alcohol), can cause loss of sight, hearing, muscle twitches and spasms, and permanent damage to the central nervous system of the user. Liver and kidney damage are frequent risks, due to the high toxicity of the substances being ingested. Some users may swallow small amounts of the inhalant, making them nauseated, but also causing burns to the esophagus and digestive tract. Inhalant fumes may create burning of the tissues of the nasal and sinus cavities, the mouth, throat and lungs of the user. Long-term users are consistently developing brain damage and symptoms that resemble Parkinson’s disease due to their use/abuse of inhalants. Most frequently, those who use/abuse inhalants die from either aspiration of vomit or from suffocation from using chemicals in combination with plastic bags. Sudden heart attacks are the next most frequent deaths caused by inhalants.

Symptoms of Regular Use

Symptoms of inhalant use, in the earliest stages, resemble the effects of alcohol on the user. Over time, or with repeated use (even on the first use), there are noticeable signs to watch for. These can include, but are not limited to the following: loss of appetite, dilated pupils, glazed eyes or teary eyes, vomiting, nausea, runny nose and coughing, bad breath, smell of solvents or chemicals on breath or clothing, delusions or hallucinations, rash on face around nose and mouth, agitation and angry outbursts, and tiredness.

Sudden “Sniffing” Death

Sudden death is directly attributable to inhalant use, and there are several forms this may take. The first is heart attack, caused by the increase in heart rate and subsequent stopping of the heart altogether. The second is choking on vomit. As users become too high to recognize their nausea, they vomit into their mouths and swallow the vomit, choking on it and expiring. The toxic nature of the chemicals can also replace all oxygen in the lungs of the user and they will die from asphyxiation. This is how death occurs from carbon monoxide poisoning. When air is blocked into the lungs as the user is inhaling vapors of inhalants, they may die from suffocation as well. There are risks from suicide, due to the extreme high experienced with inhalant use and the rapid coming down, a cycle that promotes suicidal ideation in a population that is high risk for suicide to begin with. Due to the age of most users of inhalants (12-17), risk of suicide is extremely high already. Given the depressed nature of their emotions after the roller coaster ride of inhalant use, extremely high one minute and crashing down within about 10-15 minutes, the user may make a life risking decision while not high, but still under the influence of these chemicals. Risk for injury while high is also very great, since inhalants commonly cause hallucinations and delusions.

Co-Occurrence with Mental Illness and Confounding Symptoms

The hallucinations and delusions common with inhalant use may confound symptoms of developing mental health issues for the user. Because onset of schizophrenia and bipolar disorder are common for those in their late teens, use may be a protective and self-medicating technique used to help offset the symptoms they do not understand. At the same time, symptoms of use may be confused by mental health professionals who diagnose conditions that are not actually present, if unaware that the user is getting high.

Brain Damage and Other Health Risks

Inhalants are central nervous system depressants, causing a depressed state in the user. Damage done to the user is explicit to the substance(s) being inhaled. Most of the chemicals used are highly toxic in nature and come with serious risk of damage to the brain of the user. Depending on length of use, particular substance(s) being inhaled, and amounts used, damage to the central nervous system is present after even one use. Oxygen depletion is a grave danger in damage seen to the brains of users. Several factors in using inhalants create oxygen depletion. The first is the lack of air in and around the inhalants. Most substances used deplete oxygen by removing it and replacing it with the chemicals themselves. Then, the user is placing the substance into a plastic bag, which further depletes oxygen they are inhaling and substituting it with chemical compounds. In the case of directly huffing from an open container of gas, such as gasoline or a solvent, oxygen is removed by the vapors being inhaled. Most users are in small spaces, meaning that they are easily overcome by the fumes of the substance being inhaled. At this time, asphyxiation can occur. If not, they have severely altered the oxygen going to the brain, causing damage, even with a single event.
  • Need Inhalants Treatment?

    Call our 24-hour helpline 844-343-4915

  • Questions?

    Have questions about Inhalants? Check out Inhalants Q&A

  • Not decided?

    Talk to an expert about your concerns by filling out our Consultation Form.